Hot on the heels of Toxicological Conundrum 42 it seemed prudent to emphasise the danger of mislabelling medications.
A 22 year old presents to the ED following the alleged ingestion of fenofibrate tablets (a fibric acid derivative with lipid modifying effects) 2 hours prior to presentation.
The ED staff examined the bottle of tablets he had consumed in toto, with no tablets remaining in the bottle.
Over the course of the following 2 hours, the patient developed significant GI upset (nausea, vomiting and a single episode of haematemesis) andh progressive confusion.
On further questioning of the patient and his father the only drugs that either of them had been recently prescribed was fenofibrate and Colgout (colchicine). Further evaluation and closer inspection of the medication bottle confirmed our worst thoughts…
ALWAYS Remember your ABQ
- Assume NOTHING
- Believe NOTHING
- Question EVERYTHING…